Home    About Us    Services    Forum    Recent Articles    Contact Us
 

Depression, Antidepressants, and Sex

Antidepressants and Sex
Loss of confidence and a lack of interest in activities that you usually enjoy are both symptoms of depression, as is a change in appetite and sleep patterns. Another less commonly talked about side effect of depression is a lowering of the sex drive. Depressed people simply don’t feel like having sex, and this can put additional strain on a relationship. This often results in further depression, together with feelings of guilt and low self esteem, neither of which is helpful for a person already burdened by depression.

Contributing to the downward spiral of depression is that many antidepressants have the unwanted side effect of lowering the libido, as well as interfering with the way we experience sexual pleasure. Many antidepressants in common use interrupt the body’s ability to orgasm in both men and women, and this is one of the main reasons antidepressant therapy is discontinued. In fact, studies have shown that up to 50 % of people who take antidepressant medication report sexual difficulties. In reality, the proportion is likely to be higher, either because people are reluctant to talk about these issues with their doctor, or they mistakenly attribute them to their depression.

Saving the Marriage and your Sanity
Antidepressants are just one method of combating depression—lifestyle changes and counseling are also invaluable for effecting permanent positive changes. Where depression is severe and antidepressants are warranted, talk to your doctor about any sexual difficulties you may be experiencing. Don’t be embarrassed – remember s/he has heard it all before. Often a switch to another antidepressant or a change in dosage levels can work wonders.

Talk to your partner about what’s happening to you and reassure them that it’s not their fault. Most of us are sensitive to rejection and your loved one is not a mind reader or a psychopharmacologist! So let him or her know what is happening to you and how you are feeling. Sexual dysfunction as a result of antidepressant therapy is temporary and reversible; it just takes a little time. Both you and your partner need to be aware of this common side effect, regard it as a temporary hiccup and don’t let it adversely affect your relationship.


Visit our forum on Depression

    Back to Articles on Depression

    Return to Home Page